I'm curious if the patient still needs to continue on medication for depression. In which case it is not just weaning but switching to a different medication. All of the SRIs can cause a withdrawal effect but Paxil is probably the most difficult. I agree that cutting the dose in half for the first decrease is best then slowing down even further. In addition to breaking tablets in half, it is also possible to crush the tablet and mix with a known amount of applesauce, yogurt, peanut butter, pudding, etc then take a proportionate amount. For example, crush a 40 mg tablet and mix with one tablespoon of applesauce. Then take 1/2 tablespoon of the mixture for 20 mg, 1/4 tablespoon for 10 mg, etc. The remaining amount has to be thrown out because it deteriorates even with refrigeration.
When switching to another SRI, it can be a simple switch with equivalent doses. The longer the half live, the less likely to have withdrawal effects. In fact fluoxetine (Prozac) hardly needs titrating because it has a half life of about 2 weeks. When I am completely discontinuing a SRI with a client, I usually taper down as low as possible (e.g. 2 mg of Paxil) then give them 2-3 tablets/capsules of Prozac to take every other day until gone. If they still have some withdrawal symptoms, I give them one weekly dose of Prozac (90 mg tablet) and let it taper itself out.
Quote from Jo Anne -OLD
I have read many ways to wean off the drug.
What is the common way?. A pt. told me that her doc is starting her on Zoloft at the same time he is weaning off the Paxil.
What is the correct way?.